Low calcium should be considered as a cause for stridor — a harsh vibrating sound made while breathing — in patients who recently had their thyroid removed.
Preserving blood supply to the thyroid’s neighboring parathyroid glands after thyroid removal surgery, called a thyroidectomy, can prevent cases of postoperative hypoparathyroidism, researchers said in a case report.
The case study, “Hypocalcemia as an important differential diagnosis in patients suffering from stridor following thyroidectomy,” was published in the journal Clinical Case Reports.
Here, the researchers described a patient, an adult whose gender was not disclosed, who underwent a total thyroidectomy to treat an enlarged thyroid gland.
This procedure has been known to damage the parathyroid glands, which sit attached to the thyroid; the resulting low blood levels of the parathyroid hormone (PTH) and calcium that can occur often lead to a condition called hypocalcemia. Notably, hypocalcemia may cause muscle cramps and seizures, among other potentially severe symptoms.
In this patient, one of the four parathyroid glands had to be re-implanted into the left lateral throat muscle.
On the first day following surgery, the patient described feeling uncomfortable, experiencing skin tingling or pricking — called paresthesia — nausea, and dizziness when moving about. Tests revealed low calcium levels, for which the patient received calcium and vitamin D supplements that reduced the paresthesia.
The next day, however, the patient experienced a sudden and severe paresthesia worsening over the entire body, along with difficulty breathing and stridor. The patient also described feeling a muscle spasm — called a laryngospasm — in the vocal cords. Laryngospasms rarely occur after thyroidectomies but are a severe complication of hypocalcemia.
Lab tests showed a further decrease in calcium and the patient gave a positive Trousseau sign, a marker for hypocalcemia. With this condition, patients show involuntary contractions in the hands after a blood pressure cuff is inflated.
Between these signs and after ruling out causes such as postoperative bruising and allergic reaction, the medical team suspected that the hypocalcemia was caused by hypoparathyroidism after surgery.
The team treated this new condition with an intravenous (into-the-vein) infusion of 20 mL calcium gluconate 10%, a calcium supplement. Meanwhile, they monitored the patient’s levels of electrolytes — electrically charged minerals such as sodium.
The infusion reversed all symptoms, including stridor, vocal cord spasms, nausea, and dizziness. Additionally, the individual’s calcium levels rose. The patient described feeling more comfortable and was given daily oral supplements of 1.2 g calcium and 0.5 micrograms of vitamin D.
Following discharge on the next day, the patient continued taking the 1 g of calcium and 1 microgram of vitamin D daily; that therapy continued for more than a year.
In their report, the researchers said that carefully monitoring the parathyroids’ blood supply in a thyroidectomy can predict postoperative hypoparathyroidism.
Overall, the relationship between hypoparathyroidism, hypocalcemia, and stridor indicates that doctors should consider hypocalcemia in patients with stridor after a thyroidectomy.
“In particular,” they concluded, “patients with a re-implantation of a parathyroid gland should be monitored closely and advances in technology can help to predict and prevent patients from a postoperative hypoparathyroidism.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?